I am 81 years old and stopped smoking at 56. I have been getting short of breath gradually, but am still active:I ride my bike and I can walk a mile ,perhaps not briskly, but I can do it without trouble.
I have been tested by a Respirologist and he says I have COPD. He wants me to start using Advair. I am resisting, it being a sort of lifestyle thing with me. However my Cardiologist (I have a heart vave replaced) lectures me that if I continue as I am, any exercise causes my heart to pump vigorously to maintain the oxygen in my blood and that I will end up with a heart battack. I have no artery problems so I don't know what to believe.
I don't want to start a medication that is hard to gert off of. What to do?
First of all, you should listen to your physician and take the advair.
It sounds like you have a good, conscientious health-care provider.
Unresolved chronic asthma at your age tends to lead to left heart enlargement.
There is absolutely positively no reason for you not to take Advair (or a similar medication).
With a heart valve replacement you are extremely foolish not to take treatment for the asthma.
You fail to understand the nature of the asthmatic attack, which can cause you to suddenly end up with virtually no breathing capacity, unless you are endotracheally intubated. The end result, in your case, would be death.
Oxygene insufficiency leads to death of cardiac tissue. This is called an "infarct". It also increases the probability of a condition called ventricular fibrillation.
The term "heart attack" is medically meaningless.
So the answer as to "what you should do" is to listen to your doctor.
In addition you need a prescriotion for an emergency albuterol rescue inhaler.
I would also consider asking for a prescription for Foradil, a bega-agonist.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.